Asthma

Inappropriate LABA use may explain child asthma deaths


Inappropriate use of ICS–LABA combination therapy may be behind the 20 child asthma deaths in NSW over the last decade, an expert says.

Writing in a perspective article in this week’s MJA Professor Peter van Asperen, a paediatric respiratory physician at Westmead Hospital in Sydney said a review of the deaths showed a large number of the children had been prescribed ICS–LABA combination therapy.

While this may have reflected asthma severity, just under half of the children were using their preventer therapy intermittently, which is suboptimal, he said.

LABA use in the children who died from asthma may have, theoretically, put these children at risk of severe exacerbation and reduced the efficacy of SABAs during acute episodes of wheezing, he explained.

“It might, therefore, explain the increase in asthma deaths seen in recent years. It might also be responsible for increases in exacerbations and episodes of exercise-induced asthma in children who are taking LABAs, particularly those who may be genetically predisposed to adverse effects,” he wrote.

“Inappropriate prescribing of ICS–LABA combination therapy may be putting children at unnecessary risk of adverse effects,” he concluded.

He noted that the recently revised National Asthma Council Australia Australian asthma handbook highlights the importance of a stepwise approach to asthma management in children and emphasises that ICS–LABA combination therapy should not be used as first-line preventer therapy in children.

Instead, LABA add-on therapy should be reserved as one of the three possible options for step-up treatment in children with persistent asthma who continue to have poor asthma control despite low-dose ICS treatment, he said.

 

Don’t forget to follow us on twitter @the_limbic

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic